Ohio, 2004

Flood in Ohio, January 4 to 5, 2004

January 4 to 5, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 4, 10:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 4, 10:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EST SUN JAN 4 2004

UPDATING ZONES FOR UPDATED WATCH AND LOWERING HIGH TEMPS FOR TODAY.

CURRENT TEMPS AND NORTHERLY FLOW WOULD INDICATE LESS HEATING THAN
PREVIOUSLY EXPECTED.

COLDER TEMPS OVER NORTHERN TIER WOULD ALSO MEAN POTENTIAL FOR LOCALIZED
FREEZING RAIN.  THEREFORE MENTIONED THIS POSSIBILITY IN THE NORTHERN 3
COUNTIES.

PITTSBURGH, PA   48  33  34  17 / 100  80  40  20
WHEELING, WV   50  33  34  17 / 100  80  40  10
MORGANTOWN, WV   57  36  37  18 /  90  70  40  30
ZANESVILLE, OH   52  33  34  18 / 100  80  30  10
NEW PHILADELPHIA, OH   44  31  32  16 / 100  80  40  10
FRANKLIN   40  31  32  15 / 100  90  50  40
DUBOIS   41  30  31  16 / 100 100  40  30
LATROBE   51  35  36  18 / 100  80  40  40
BUTLER   43  32  33  16 / 100  80  50  40
INDIANA   48  35  36  18 / 100  80  40  20
OAKLAND, MD   57  35  37  17 /  90  60  40  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

CAT
Hazardous weather outlook, Jan 4, 4:51 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 AM EST SUN JAN 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
451 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT.  RAIN MAY AGAIN BE HEAVY AT TIMES WITH UP
TO AN INCH POSSIBLE IN SOME AREAS...MAINLY TO THE NORTH OF INTERSTATE
70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, Jan 4, 9:07 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 AM EST SUN JAN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            7 SW ALIQUIPPA          40.55N 80.35W
01/04/2004                   BEAVER             PA   NWS EMPLOYEE

            TRAVERSE CREEK HAS FLOODED.

&&
Special weather statement, Jan 4, 10:27 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EST SUN JAN 4 2004

PAZ007>009-042000-
FOREST PA-MERCER PA-VENANGO PA-
1027 AM EST SUN JAN 4 2004

...WINTER WEATHER UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE CAN BE A PERIOD OF
FREEZING RAIN THIS AFTERNOON ACROSS PARTS OF MERCER VENANGO AND
FOREST COUNTIES PENNSYLVANIA. UNTREATED PAVEMENTS CAN BECOME SLIPPERY
AND TREE LIMBS AND OTHER OBJECTS CAN PICK UP A THIN COAT OF ICE.

COLD NORTHERLY WINDS WITH SUBFREEZING TEMPERATURES HAVE BEEN MOVING
SLOWLY SOUTHWARD OUT OF EXTREME NORTHWEST PENNSYLVANIA TODAY. WHERE
TEMPERATURES GO BELOW 32 DEGREES...THE RAIN CAN TURN TO FREEZING RAIN
AND SLIPPERY CONDITIONS CAN QUICKLY DEVELOP.

LISTEN FOR UPDATES FROM THE NATIONAL WEATHER SERVICE ON NOAA WEATHER
RADIO OR THIS STATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Belmont

When
January 4, 1:00 PM EST to January 5, 9:00 PM EST
Where
Belmont forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

It started with Tunnel Rd flooding near Belmont and County Rd 56 flooding near Maynard. By 340 PM, Wheeling Creek flooded from Flushing to Bridgeport. By 4 PM, McMahon Creek flooded SR 149 in Glencoe. By 855 PM, Twp Rd 220 was closed by mud slides and high water; plus, there were mud slides in Bridgeport. At the end of the flood, newspapers reported 23 mud slides. A house on Route 647, two miles west of Martins Ferry, was threatened by a mud slide, started 6 PM on the 4th. House was later demolished for safety. During the early morning of the 5th, there was a huge mud slide near Armstrong Mills. Mud slides were reported on County Rd 30 (Kirkwood Heights); CR 54 (4 mi west of SR 147), and on SR 331. Other roads closed by flooding: SR 147 (Baileys Mills), SR 148 (Powhatan Point), and County Rd 34.Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers to rise. Numerous small streams flooded first, then the Ohio River crested inches below flood stage: The Ohio River at Powhatan Point crested 36.8 ft and Pike Island crested 36.4 ft the morning of the 6th. Both have flood stages of 37 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380545.